MAUDE Adverse Event Report: COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device has been requested and not yet received.The event is currently under investigation.
 
Event or Problem Description
An advance 14 lp low profile balloon catheter was used in an unspecified procedure.Treatment of the right popliteal artery was conducted by right groin approach.Slight calcification was observed in the target lesion.The catheter was advanced to the lesion through another manufacturer's 5 fr.Sheath and wire guide.After the complaint device passed through the lesion, dilation was began.The physician attempted to inflate the balloon up to 16atm (rbp).However, before the air pressure reached 16atm, the balloon got ruptured longitudinally.The exact pressure when it ruptured was unknown, but presumably 12atm or 13atm.It was replaced with another pta balloon in another size (4mm*2cm, lot#: unknown) and the procedure was completed successfully.No adverse effects to the patient were reported due to this occurrence.
 
Additional Manufacturer Narrative
Additional information: device available for evaluation.Investigation - evaluation: a review of complaint history, device history record, documentation, drawing, ifu, specifications, quality control data, and visual inspection of the returned product was conducted during the investigation.One used advance 14 lp low profile balloon catheter (ptax4-14-170-4-4) was returned for evaluation.No non-conformities were noted regarding the surface of catheter.Catheter was smooth, clean and not damaged.The balloon is ruptured longitudinally.The length of the balloon was within specifications at 39mm.Review of the device history record for this lot shows 11 nonconforming events that would contribute to this failure mode.There was one other reported complaint for this lot number.There is no information regarding the patient anatomy including any tortuous or calcified vessels.There is no information regarding the competitor devices used with during this procedure and if these devices met their manufacturer's quality specifications.There is no information regarding preparation of the device.There is no information regarding handling of the device during the procedure.It is stated that "a slight calcification was observed within the target lesion".Calcifications can have unexpected sharp protrusions which can damage the balloon and contribute to rupture and/or tear.Although a definitive root cause cannot be determined, it is possible that the calcification noted in the lesion could have contributed to the rupture of the balloon.Based on the provided information, inspection of returned product, and results of the investigation; a definitive root cause cannot be established or reported at this time.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 14 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6785726
Report Number1820334-2017-02491
Device Sequence Number16647492
Product Code DQY
UDI-Device Identifier10827002503356
UDI-Public(01)10827002503356(17)190908(10)7256113
Combination Product (Y/N)N
PMA/510(K) Number
K090822
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTAX4-14-170-4-4
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/09/2017
Supplement Date Received by Manufacturer10/17/2017
Initial Report FDA Received Date08/10/2017
Supplement Report FDA Received Date10/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1